Florida, 2014

Damaging Winds in Florida, September 18, 2014

September 18, 2014 · NWS JAX · 3 events in 2 counties and zones

Mean layer troughing was over the forecast area, as well as mid level dry air. A short wave trough traversed NE Florida in the afternoon, and this features combined with the forcing from the sea breezes and diurnal instability produced a few severe storms that produced gusty winds over NE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer troughing was over the forecast area, as well as mid level dry air. A short wave trough traversed NE Florida in the afternoon, and this features combined with the forcing from the sea breezes and diurnal instability produced a few severe storms that produced gusty winds over NE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 2:16 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 18, 2:16 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT THU SEP 18 2014

...UNSETTLED WET PATTERN FRI INTO SAT...

.SHORT TERM /THROUGH SUNDAY/...

THIS AFTERNOON AND TONIGHT...
SYNOPSIS...BOTH SEA BREEZES WERE STARTING TO EDGE INLAND OVER NE
FL EARLY THIS AFTERNOON WHILE THE PERSISTENT STRATUS DECK NEAR THE
ALTAMAHA RIVER BASIN WAS FINALLY BREAKING UP AND LIFTING INTO A
CUMULUS DECK. UPSTREAM A TROUGH WAS CARVING SOUTHWARD OVER THE MID
MS RIVER BASIN...WITH ENERGY FROM THE MONSOON OVER NM/TX EXPECTED
TO FILL THE BASE OF THIS TROUGH AS IT DEEPENS OVER THE DEEP SOUTH
OVER THE NEXT 24 HRS. FOR NOW...JUST HIGH DEBRIS CLOUDS WERE
IMPACTING THE AREA FROM THIS DEVELOPING SYSTEM. A FRONTAL ZONE
LINGERED OVER THE FL STRAITS...WITH A BROAD LOW LEVEL LOW ACROSS
THE LOCAL FORECAST AREA. SURFACE HIGH PRESSURE WAS BUILDING
SOUTHWARD FROM THE GREAT LAKES REGION...WITH A RIDGE AXIS NOSING
SOUTHWARD DOWN THE LEE OF THE APPALACHIANS. TEMPERATURES RANGED
FROM NEAR 90 OVER THE SUWANNEE RIVER VALLEY TO THE MID/UPPER 80S
EASTWARD. HAZLEHURST WAS JUST STARTING TO WARM INTO THE UPPER 70S
AS THE STRATUS DECK ERODED.

FOR THE REST OF THIS AFTN AND EVENING...HIGH CLOUDS WILL CONTINUE TO
THICKEN OVERHEAD AS THE UPPER TROUGH APPROACHES FROM THE NW AND
FUNNELS UPPER LEVEL MOISTURE FROM THE GULF OVER THE AREA. WITH DRY
AIR STILL NOTED IN THE MID LEVELS...CONVECTION WILL BE BELOW CLIMO
VALUES WITH FORCING FROM THE SEA BREEZES AND ANY SHALLOW ENERGY
ASSOCIATED WITH THE THE BROAD SFC LOW OVER THE REGION BEING THE
MAIN CONVECTIVE TRIGGERS. THE BEST CONVERGENCE AND MOISTURE WILL
FOCUS ACROSS NE FL BETWEEN I-95 AND I-75 THIS AFTN AND
EVENING...AS WELL AS ALONG THE SE GA COAST. FARTHER NW...BELIEVE
TOO MUCH DRY AIR AND SUBSIDENCE WAS IN PLACE OVER INLAND SE GA TO
SUPPORT MUCH CONVECTION. RAIN CHANCES THIS AFTN RANGED FROM 30-40%
FOR THE SOUTHERN ST JOHNS RIVER BASIN TO ONLY 20-30% FOR THE SE GA
COAST...TO LESS THAN 14% TOWARD DOUGLAS AND HOMERVILLE. MAIN
CONVECTIVE CONCERN WILL BE GUSTY WINDS AND LIGHTNING.

PRECIP WILL FADE INLAND WITHIN A FEW HOURS AFTER SUNSET...WHILE
WINDS BEGIN TO BACK FROM SE OVER THE WATERS TO ENE AFTER MIDNIGHT
WITH COASTAL COASTAL AND ISOLATED THUNDERSTORMS POSSIBLE. PATCHY
FOG WILL BE POSSIBLE INLAND...BUT INCREASED HIGH AND MID CLOUDS
WILL PREVENT WIDESPREAD AND PERSISTENT SIGNIFICANT FOG FORMATION.
LEANED A TAD WARMER FOR TEMPS WITH HIGH CLOUDS PRESENT TONIGHT
WITH MINS NEAR 70/LOW 70S INLAND TO MID 70S RIVER BASIN/COAST.

FRIDAY...AN IMPRESSIVE UPPER DISTURBANCE WILL MOVE INTO THE REGION
ON FRIDAY AND THIS WILL USHER IN A SURGE OF MID TO UPPER LEVEL
MOISTURE (WITH PACIFIC ORIGINS). ONSHORE LOW LEVEL FLOW WILL ALSO
BEGIN TO ESTABLISH ITSELF WHICH WILL BRING IN A FLUX OF LOW LEVEL
MOISTURE OFF OF THE ATLANTIC. THIS PATTERN WILL BE FAVORABLE FOR
SCATTERED TO NUMEROUS SHOWERS AND STORMS. THE NAM IS RATHER
CONCERNING WITH ITS DEPICTION OF STEEP LOW TO MID LEVEL LAPSE
RATES AND RATHER LARGE CAPE VALUES (EVEN WITH AN INITIAL PARTIAL
IN THE LOWER 80S). THE GFS IS NOT NEARLY AS ROBUST BUT THERE IS AT
LEAST SOME POTENTIAL FOR A FEW STRONG TO POSSIBLY SEVERE STORMS
WITH LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. THIS THREAT
WILL LARGELY DEPEND ON HOW MUCH HEATING WE ULTIMATELY GET. HAVE
LEANED ON THE WARMER NAM GUIDANCE AND SHOWN HIGHS PRIMARILY IN THE
MID 80S.

WITH DEEP LAYER CYCLONIC FLOW AND MID LEVEL TROUGH CLOSING OFF OVER
THE REGION THE FORECAST DETAILS FOR THE NEXT COUPLE OF DAYS WILL
BE CHALLENGING. THERE WILL BE A CHANCE FOR COASTAL SHOWERS AND
ISOLATED EMBEDDED LIGHTNING STRIKES FRIDAY NIGHT AND ESPECIALLY
SATURDAY AS A SURFACE LOW DEVELOPS JUST NORTH OF THE BAHAMAS. THIS
LOW WILL MOVE NORTH AND ONSHORE WINDS WILL BECOME GUSTY AT TIMES
ALONG THE COAST (PARTICULARLY IN SE GA) WITH SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED STORMS ON SATURDAY WITH THE HIGHEST CHANCES
EXPECTED EAST OF HIGHWAY 301. MOSTLY CLOUDY SKIES AND ONSHORE FLOW
PATTERN WILL HOLD TEMPS DOWN IN THE LOWER 80S FOR MOST
LOCATIONS...ALTHOUGH A FEW MID 80S WILL BE ATTAINABLE ACROSS
PORTIONS OF INTERIOR NE FL. COASTAL SHOWER THREAT WILL CONTINUE
SATURDAY NIGHT AS THE LOW PASSES TO OUR EAST.

THE SURFACE LOW WILL MOVE NORTHEAST OF THE AREA ON SUNDAY AND A
TRAILING TROUGH/FRONTAL BOUNDARY WILL EXTEND BACK OVER A PORTION
OF THE AREA. MODELS DISAGREE ON EXACTLY WHERE THIS BOUNDARY WILL
SET UP BUT IT WILL LIKELY BE SOMEWHERE OVER NE FL. THIS FEATURE
WILL HELP TO PRODUCE SOME SCATTERED SHOWERS AND THIS POTENTIAL
AGAIN WILL BE PRIMARILY CONFINED TO NE FLORIDA. TEMPS ON SUNDAY
WILL ALSO BE DEPENDENT ON THE LOCATION OF THE FRONT BUT FOR NOW WE
WILL SHOW HIGHS IN THE MID 80S. IF ANYTHING THIS MAY BE A TAD TOO
HIGH.

.LONG TERM /MONDAY THROUGH THURSDAY/...
TROUGHING PATTERN WILL BECOME MUCH LESS AMPLIFIED AND EVENTUALLY
GET REPLACED BY HIGH PRESSURE RIDGING EARLY NEXT WEEK. RAIN
CHANCES WILL INITIALLY DECREASE WITH SEASONABLE TEMPS EXPECTED.
THE MODELS ARE ALSO IN REASONABLE AGREEMENT SHOWING A FAIRLY
IMPRESSIVE HIGH PRESSURE WEDGE PATTERN NEXT THURSDAY WITH STRONG
ONSHORE FLOW AND INCREASING RAIN CHANCES ALONG THE COAST.

&&

.AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED AT THE TERMINALS
THIS AFTN AND EVENING WITH CUMULUS FIELDS BETWEEN 3-4 KFT. TEMPO
MVFR DUE TO CIGS IS POSSIBLE IN AFTN SHOWERS AND ISOLATED TSTORM
ACTIVITY...AND WILL ADD TEMPO GROUPS BASED ON NEAR TERM RADAR
TRENDS IF NEEDED. AFTER PRECIP FADES THIS EVENING...INCREASING
HIGH CLOUDS WILL LIKELY PRECLUDE SIGNIFICANT FOG FORMATION. BASED
ON PERSISTENCE...CONTINUED WITH MVFR CONDITIONS AT GNV AND VQQ
AROUND 08Z FRIDAY. ONSHORE FLOW FRI WILL BRING COASTAL SHOWERS AND
ISOLATED TSTORMS INLAND THROUGH THE DAY.

&&

.MARINE...LIGHT ESE FLOW 10 KTS OR LESS THIS EVENING WILL BACK ENE
AFTER MIDNIGHT. COMBINED SEAS OF 2-4 FT WILL CONTINUE WITH A
GRADUAL LOWERING OF SWELLS WHICH WERE 2-3 FT THIS AFTN. FRI NIGHT
NE FLOW WILL INCREASE ESPECIALLY OVER THE GA WATERS AS SURFACE LOW
PRESSURE DEEPENS OFFSHORE OF THE FL ATLANTIC COAST. WINDS MAY
NEAR EXERCISE CAUTION LEVELS IN THE 15-20 KT RANGE AT LEAST OVER
THE GA WATERS WITH SEAS BUILDING UP TO 5 FT OFFSHORE. A TIGHT NNE
FLOW WILL CONTINUE SAT THROUGH EARLY SUN OVER THE GA WATERS...THEN
A GRADUAL RELAXATION OF WINDS EARLY NEXT WEEK AS YET ANOTHER
SURFACE TROUGH MEANDERS OVER THE DEEP SOUTH.

RIP CURRENTS: MODERATE RISK TODAY AND FRIDAY DUE TO LINGERING
LONG PERIOD EAST SWELLS OF 2-3 FT AND 12-14 SECOND PERIODS. ONSHORE
FLOW WILL BEGIN TO INCREASE FRIDAY EVENING WITH A MODERATE RISK OF
RIP CURRENTS EXPECTED FOR AT LEAST THE GA COASTLINE INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  86  67  81 /  20  50  40  40
SSI  73  82  71  79 /  20  60  60  60
JAX  71  85  69  80 /  20  60  50  60
SGJ  73  83  71  82 /  20  60  50  60
GNV  70  84  66  84 /  30  70  40  50
OCF  71  84  66  85 /  30  70  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ENYEDI/WALSH
Hazardous weather outlook, Sep 18, 1:25 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT THU SEP 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
225 PM EDT THU SEP 18 2014

...MODERATE RISK OF RIP CURRENTS THROUGH AT LEAST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL PREVAIL THIS
AFTERNOON. A FEW STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.

A MODERATE RISK OF RIP CURRENTS WILL PREVAIL DUE TO LINGERING EAST
SWELLS AND INCREASED ONSHORE FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON
THROUGH THE FIRST HALF OF NEXT WEEK.

A MODERATE RISK OF RIP CURRENTS CAN BE EXPECTED THROUGH AT LEAST
FRIDAY DUE TO LINGERING EAST SWELLS AND ONSHORE FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 18, 5:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
651 PM EDT THU SEP 18 2014

FLZ037-182315-
PUTNAM-
651 PM EDT THU SEP 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 715 PM EDT...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF HOLLISTER...MOVING
SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PALATKA...CARRAWAY...MANNVILLE...HOLLISTER AND SATSUMA THROUGH
715 PM EDT. FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS OF NEAR
45 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2951 8161 2953 8189 2970 8188 2973 8161
TIME...MOT...LOC 2251Z 358DEG 7KT 2964 8177

SHASHY
Special weather statement, Sep 18, 5:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
657 PM EDT THU SEP 18 2014

FLZ037-182315-
PUTNAM-
657 PM EDT THU SEP 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS...EXCESSIVE LIGHTNING...AND SMALL HAIL VALID UNTIL
715 PM EDT...

AT 657 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF HOLLISTER...MOVING
SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PALATKA...CARRAWAY...MANNVILLE...HOLLISTER AND SATSUMA THROUGH
715 PM EDT. EXCESSIVE LIGHTNING...SMALL HAIL AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2951 8161 2953 8189 2970 8188 2973 8161
TIME...MOT...LOC 2251Z 358DEG 7KT 2964 8177

SHASHY

The radar

The Jacksonville radar (KJAX), 96 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
September 18, 6:10 PM EST
Where
Putnam County, 0.92 mi NE of Mannville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.630, -81.840

Thunderstorm winds snapped trees and caused large limbs to fall. The time of damage was based on radar.

Thunderstorm Wind, Putnam

When
September 18, 6:10 PM EST
Where
Putnam County, 0.95 mi NE of Mannville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.631, -81.840

Tree limbs were snapped due to thunderstorms winds.

Thunderstorm Wind, Marion

When
September 18, 7:06 PM EST
Where
Marion County, 1.2 mi E of Ft Mc Coy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.370, -81.950

Power lines were blown down in Fort McCoy. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539410, 539411, 539409.